NewsMontana News

Actions

Great Falls police report a spike in drug overdoses and deaths

oxy1.png
Posted at 5:55 PM, Apr 07, 2022
and last updated 2022-04-07 19:55:27-04

GREAT FALLS — The Great Falls Police Department and the Russell County Drug Task Force have seen what they call an "alarming increase" in the number of reported drug overdoses and overdoses resulting in death.

From Jan. 1 through March 31 of this year, there were 28 suspected overdoses, with one resulting in death.

And between April 1 and April 5, police say there have been five suspected overdoses, resulting in two deaths.

Police said in a news release that these incidents are just the ones known to law enforcement, and there are likely other overdoses that have gone unreported.

These overdoses are the result of a significant increase in the number of fake Oxycodone pills in Cascade County. Fake Oxycodone pills are small round pills shaded light-blue in color, and often have the markings “M” and “30” on opposing sides.

Great Falls police provided the following information:

Street names for these pills include “blues, thirties, and fetties.” Criminal drug networks are mass-producing fake Oxycodone pills in crude, unregulated labs. Fake Oxycodone pills are pressed together using binding agents and varying amounts of Fentanyl. Because the amount of Fentanyl in these pills varies, users have no way of knowing the dosage they will receive.

Fentanyl is an extremely powerful opioid, 100 times more potent than Morphine. It is important to know that a lethal dosage of fentanyl is just two milligrams, which is equivalent in size to a few grains of salt.

Common paraphernalia found with fake Oxycodone and opiate use include syringes, aluminum foil with dark trails, spoons with burn marks, and “snort tubes.

Signs of an opioid overdose include unconsciousness or unresponsive, slowed or stopped breathing, snoring or gurgling sounds, cold or clammy skin, and discolored lips or fingernails. If you encounter someone you suspect has overdosed, call 911 immediately, start CPR if needed, give Narcan if you have it, and once the person is breathing again, place them in the recovery position (on their side).

To assist in combating the distribution of this or other illegal narcotics, you can contact the Russell Country Drug Task Force by calling 406-452-5818. Tips may also be sent by private message to the Great Falls Police Department Facebook page.

Another way to provide anonymous information is through the P3 Tips app, or by visiting P3TIPS.com. If you allow push notifications on your phone when submitting a tip, an investigator will be able to contact you through the app directly. Your phone number is not made available to the investigator, which allows you to remain anonymous.